Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 120, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 1, 2011, 5:02 AM EDT for 5 counties in Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2011, 5:02 AM EDT (09:02 UTC)
- Expired
- May 1, 2011, 5:32 AM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2645 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:59 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 1, 2:59 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 259 AM EDT SUN MAY 1 2011 .SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED LATEST SURFACE ANALYSIS THIS MORNING HAS AN OCCLUDING STORM SYSTEM OVER THE NORTHERN PLAINS...WITH A WEAK FRONTAL BOUNDARY NORTH-SOUTH ORIENTED FROM CENTRAL WISCONSIN...TO SOUTHERN MISSOURI. A WEAK MID LEVEL IMPULSE HAS TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE MID MISSISSIPPI RIVER VALLEY...STRETCHING INTO THE WESTERN BASIN OF THE OHIO RIVER OVERNIGHT. CLOSER TO HOME...EASTERN KENTUCKY IS QUIET UP TO THIS POINT WITH ONLY SOME HIGH CLOUDS WORKING IN FROM THE WEST. DRIER AIR HAS VIRTUALLY ERODED ANYTHING TRYING TO PUSH INTO OUR NECK OF THE WOODS. THE FRONTAL BOUNDARY TO OUR WEST WILL BE THE FOCUS OF THE FORECAST INTO THE UPCOMING WEEK WITH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS THE MAIN FORECAST ISSUE. AS FAR AS THIS MORNING GOES...BASED ON CURRENT RADAR TRENDS...IT APPEARS MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD SAY MAINLY ALONG AND NORTH OF I-64 THROUGH THE MORNING HOURS. THUS...GOING TO DECREASE POPS TO VIRTUALLY NOTHING ACROSS THE SOUTHERN TWO THIRDS OF THE AREA. WILL KEEPS POPS GOING THROUGH A GOOD CHUNK OF THE DAY ACROSS THE NORTH...WITH PLENTY OF MOISTURE CONVERGENCE LOCATED CLOSER TO THE FRONTAL BOUNDARY. BY THIS EVENING...IT SEEMS THAT MODELS ARE KEEPING THE PRECIPITATION OUT WEST THROUGH MUCH OF TONIGHT. SEEMS TO BE GOOD AGREEMENT ON THIS IDEA...SO WILL BACK OFF POPS CONSIDERABLY FOR TONIGHT. THE FRONTAL BOUNDARY WILL LIKELY INCH EASTWARD THROUGH MONDAY AND MONDAY NIGHT. AS THIS HAPPENS...PRECIPITATION CHANCES WILL AGAIN INCREASE FROM NORTHWEST TO SOUTHEAST. THE SOUTHEASTERN ZONES COULD VERY WELL STAY DRY THROUGH MONDAY EVENING. MONDAY NIGHT INTO TUESDAY...A STRONG MID LEVEL WAVE WILL PUSH INTO THE OHIO AND TENNESSEE VALLEYS...HELPING TO FINALLY GIVE THE FRONT A BETTER PUSH TO THE EAST. THIS IS THE MOST LIKELY TIME FOR WIDESPREAD PRECIPITATION ACROSS ALL OF EAST KENTUCKY WITH GOOD DYNAMICS AND MOISTURE ALONG THE ADVANCING FRONTAL BOUNDARY. AN AREA OF LOW PRESSURE WILL ALSO DEVELOP ALONG THE FRONT AND TRACK NORTHWARD FROM NORTHEAST TENNESSEE INTO NEW ENGLAND. THIS IS A FAVORABLE TRACK FOR WIDESPREAD LIGHT TO MODERATE RAIN ACROSS EAST KENTUCKY. GIVEN THE ACTIVE WEATHER...THERE IS POTENTIAL AREAS NORTH AND WEST COULD RECEIVE ANOTHER 1 TO 2 INCHES OF RAIN FROM TODAY THROUGH TUESDAY EVENING...WHILE AREAS TO THE SOUTHEAST WILL LIKELY END UP WITH MUCH LESS. AT THIS POINT...RAINFALL APPEARS TO BE SPREAD OUT OVER THE ENTIRE PERIOD WITH SUBSTANTIAL BREAKS IN THE RAINFALL...SO NO FLOOD WATCH IS ANTICIPATED AT THIS POINT. QUITE A BIG SPREAD IN THE MAV AND MET GUIDANCE OVER THE NEXT FEW DAYS MAINLY DUE TO CLOUD COVER AND PRECIPITATION CHANCES IN THE TWO MODELS. HOWEVER...GIVEN A DRIER FORECAST FOR TODAY THROUGH TOMORROW...OPTING TO GO WITH THE MILDER MAV GUIDANCE...NUDGED SLIGHTLY TOWARD THE MET GUIDANCE. THE MET GUIDANCE SIMPLY SEEMS TOO COLD GIVEN THE MILD AIRMASS IN PLACE. AS THE FRONT PUSHES THROUGH ON TUESDAY...MUCH COOLER CONDITIONS WILL RETURN. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED THE MODELS START OFF IN PRETTY GOOD AGREEMENT AS THEY ARE BOTH TRYING TO FINALLY MOVING THE UPPER TROUGH OFF TO THE EAST. BOTH THE GFS AND ECMWF KEEP QUITE A BIT OF WRAP AROUND SHOWERS IN THE AREA UNTIL THE UPPER TROUGH ACTUALLY MOVES TO THE EAST OF THE AREA ON WEDNESDAY NIGHT. HIGH PRESSURE MOVES INTO THE AREA ON THURSDAY UNTIL THE NEXT SHORT WAVE PUSHES ANOTHER FRONT INTO THE AREA ON FRIDAY. THE MODELS WERE TRENDING A BIT SLOWER WITH THE FRONT AND AS SUCH MADE A 6 TO 12 HOUR ADJUSTMENT TO THE ONSET OF PRECIPITATION. THE 12 GMT ECMWF HELD ONTO THE PRECIPITATION A LITTLE LONGER THAN THE GFS AND SO I TRIED TO BLEND THE TWO AND MAY MAKE A SLIGHT ADJUSTMENT WHEN I SEE THE NEW 00 GMT ECMWF. FOR TEMPS NUDGED THE FORECAST TOWARD THE CONSENSUS MOS THROUGH THURSDAY AND THEN ACTUALLY HAD TO BLEND IN SOME RAW MODEL OUTPUT AT THE END OF THE PERIOD TO COME UP WITH A REASONABLE FORECAST. CONFIDENCE IS FAIRLY GOOD FOR THE GENERAL PATTERN AND SEQUENCE HOWEVER CONFIDENCE IS A BIT LOW WITH THE ACTUAL TIMING OF THESE SHORT WAVES. EXPECT THAT THE TIMING WILL BE CHANGING WITH FUTURE MODEL OUTPUT. && .AVIATION.../06Z TO 06Z/ THE PERIOD WILL START VFR AND DRY. A COLD FRONT APPROACHING FROM THE NW WILL BRING INCREASING CLOUDS...WITH CEILINGS DEVELOPING AND LOWERING DURING THE EARLY MORNING HOURS. THE MODELS ARE NOT IN VERY GOOD AGREEMENT WITH THE TIMING OF ANY PRECIPITATION MOVING INTO EASTERN KENTUCKY TODAY. ONE THING THEY ARE IN AGREEMENT WITH IS THAT WHATEVER MOVES ACROSS...IT WILL NOT BE STRONG ENOUGH TO BE ABLE TO LOWER THE CIGS TO MVFR LEVELS. THERE IS A LOT OF DRY AIR IN THE LOWER LAYERS THAT NEEDS TO BET MOISTENED UP. THE GFS IS QUICKER AND WEAKER WITH A SHORT WAVE MOVING ACROSS THE AREA. THE NAM IS SLOWER...BUT SHOWS CLOUDS DROPPING TO LOWER LEVELS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KAS LONG TERM...JJ AVIATION...JJ
Hazardous weather outlook, May 1, 4:20 AM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 420 AM EDT SUN MAY 1 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 420 AM EDT SUN MAY 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE NORTH OF THE HAL RODGERS PARKWAY TODAY. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EAST KENTUCKY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE FROM MONDAY...THROUGH MONDAY NIGHT. THUNDERSTORMS REMAIN POSSIBLE NEAR THE VIRGINIA BORDER ON TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:35 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Jackson, Lee, Owsley | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.